MEDIA RELEASE — October 6, 2016

Canadian Mathematical Society

October 6, 2016

2016 CMS G. de B. Robinson Award Recipients Announced

Jim Agler (UC San Diego)
John E. McCarthy (WUSTL)

OTTAWA — Jim Agler (University of California, San Diego) and John E. McCarthy (Washington University, St. Louis) have been named the recipients of the Canadian Mathematical Society’s (CMS) 2016 G. de B. Robinson Award for their paper "Global Holomorphic Functions in Several Noncommuting Variables" (Canadian Journal of Mathematics Vol. 67:2 [2015] pp. 241-285). The award recognizes outstanding contributions to the Canadian Journal of Mathematics (CJM) or the Canadian Mathematical Bulletin (CMB). Agler and McCarthy’s paper is a fundamental contribution to free analysis, a rapidly developing area of modern mathematics which studies function theory in free noncommutative variables.

Both Agler and McCarthy are well-known specialists in multivariate complex analysis and operator theory. The selection committee, chaired by CJM Editors-in-Chief Henry Kim and Robert McCann, noted that the prize-winning article, “Without doubt is one of the most influential papers in the area. The article’s nomination for the Robinson Prize was enthusiastically supported by the CMS Editorial Board due to its novelty, originality and introduction of important techniques leading to pioneering results.”

In 1980, Agler obtained his Ph.D. from Indiana University, under the supervision of John B. Conway. He was appointed to the Whyburn Research Instructorship at the University of Virginia (1980-1982), before moving to the California Institute of Technology where he held a Postdoctoral Fellowship (1982-1983) and, subsequently, the Bantrell Fellowship (1983-1984). Agler has been a Professor with the Department of Mathematics of the University of California, San Diego since 1983.

Among his awards and distinctions, Agler was named a Fellow of the American Mathematical Society earlier in 2016 for his “contributions to operator theory and the theory of analytic functions of several complex variables.”

McCarthy obtained his Ph.D. from the University of California, Berkeley in 1989 under the supervision of Donald Erik Sarason, before accepting a Visiting Assistant Professorship at Indiana University (1989-1991). McCarthy has been a Professor with the Department of Mathematics at Washington University since 1991. He has served as the Spencer T. Olin Professor of Arts and Sciences since 2011.

McCarthy has received various grants and awards for his research in both pure and applied mathematics, and his research is currently supported by both the National Science Foundation and the National Institutes of Health.

Both Agler and McCarthy have authored over 75 articles, approximately two dozen of which they have co-authored together. They are also the authors of the book Pick Interpolation and Hilbert Function Spaces (AMS, 2002).

The 2016 G. de B. Robinson Award will be presented at the CMS Winter Meeting banquet at ‘Elements on the Falls’ in Niagara Falls on Saturday, December 3rd.

About the G. de B. Robinson Award

The G. de B. Robinson Award is named for Gilbert de Beauregard Robinson, the third president of the CMS. Robinson, along with H.S.M. Coxeter, established the Canadian Journal of Mathematics (CJM) and acted as the managing editor for 30 years. The award is given out to recognize outstanding contributions to the CJM or the Canadian Mathematical Bulletin (CMB). For more information about the award visit

About the Canadian Mathematical Society (CMS)

Founded in 1945, the Canadian Mathematical Society (CMS) promotes the advancement, discovery, learning and application of mathematics. CMS funds and promotes activities including scientific meetings, research publications, education and awards. For more information visit

For more information, please contact:

Melissa Bingol-Phillips
Special Projects Coordinator
Canadian Mathematical Society
Tel: 613-733-2662 ext. 728
or Karl Ditcher (Dalhousie)
Chair, CMS Publications Committee
Tel : 902-494-3784